MAUDE Adverse Event Report: PENTAX OF AMERICAS, INC. CRYOBALLOON ABLATION SYSTEM; GEN 2 CONTROLLER

PENTAX OF AMERICAS, INC. CRYOBALLOON ABLATION SYSTEM; GEN 2 CONTROLLER
Model Number FG-1017
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Laceration(s) of Esophagus (2398)
Date of Event 10/19/2022
Type of Reportable Event Serious Injury
Event or Problem Description
Pentax medical was made aware of an adverse event on (b)(6) 2022 that occurred at (b)(6) in the endoscopy suite while using a pentax medical c2 cryoballoon controller model fg-1017, serial number (b)(4), and focal standard catheter model fg-1028, lot number 03162022-01.The initial report was of an adverse event resulting in a 9 inch esophageal tear.The nine inch tear was immediately treated with eleven endoscopic clips in the endoscopy suite by the physician.Additional information received on 20-oct-2022, the physician stated they experienced a weird complication today from cryoballoon treatment in a patient with barrett's esophagus.The patient had no prior treatments, such as emr(endoscopic mucosal resection), rfa(radiofrequency ablation), radiation, etc.The procedure was initiated by placing the balloon at the proximal half of the long be(barrett's esophagus), above 35 cm, gej(gastroesophageal junction) at 40cm.Cryogen dose was set at 8 seconds.The ballon was inflated and then just after the first pre-puff, the users noticed a long linear deep tear with fresh blood.We removed the balloon and inspected the esophagus.There was a deep mucosal tear, but no perforation, at the 8 o'clock position on the anterior wall, 8cm long, extending from the distal tip of the cryoballoon almost to the gej.There was also a 3cm long mucosal tear on the opposite wall at 2 o'clock position.The physician was able to close both tears with 11 clips total.The patient was fine, no pain, but we explained we had to abort the procedure.The patient has a long segment barrett's esophagus with family history of be, ca (father and brother) and opted for ablation.This patient also had routine egd(esophagogastroduodenoscopy) and biopsy for his be in (b)(6) 2022 and was admitted with gi bleeding from the biopsy sites, one of them clipped.The clip was still present at 35cm, which was distal to where the balloon was placed.This event meets the requirements for fda reportability; however submission of this report does not constitute an admission that medical personnel, user facility, importer, manufacturer or product caused or contributed to the event.
 
Additional Manufacturer Narrative
International medical device regulators forum (imdrf) adverse event reporting.(b)(4).The pentax medical c2 controller and catheter were returned on 21-oct-2022 and the r&d investigation was completed on 26-oct-2022 and finalized on 01-nov-2022.On 21-nov-2021, a lot history record(lhr) review for model fg-1017, serial number (b)(4), lot number 12022021-04 was performed, and the review showed the controller was processed under sw revision change and passed all testing with no issues and was released on 02-dec-2021.Model fg-1028, lot number 03162022-01, serial number (b)(4), was also reviewed and unit number 41 was rejected for whipping, and units 44, 76, and 82 were rejected for polyimide break in balloon.The remaining units were released on 16-mar-2022, with an expiration of 23-mar-2024.Based on presence of a "tissue tear" the investigation shall focus upon pressures encountered during the procedure, as well as an investigation of balloon size and distension.During the r&d investigation of the returned products, visual inspections of the controller and catheter were performed.The controller (s/n (b)(4)) did not show any signs of damage on the exterior surface.The catheter was visually examined and did not show any obvious signs of damage or kinking that would suggest obstructions to air flow (exhaust) that would result in significant changes of pressures.Log files were recovered from controller.Amongst other records the log files contain timestamped recordings of the balloon pressure.During the puff which is reported by the complaint narrative to have caused the tissue tear, there are no records of the balloon pressure having exceeded 2.29 psi.Per pdm-1018 specification #10, safe balloon pressures are defined as 4.5 psi.Given that safe pressures were not exceeded in the operation of the controller, the device was found to have been working as designed and performing as intended.The balloon pressure sensor was verified to determine if there were any ongoing malfunctions in the low pressure (balloon pressure) sensor.Neither the rmse nor any individual measurement error exceeded specification and the device was found working as designed and performing as intended, in this regard.The catheter balloon pressure-diameter was also tested.An assessment of the relationship between the pressure and diameter of the catheter balloon was made to determine if the catheter balloon had been stretched to a degree it would inflate to a distended diameter.While there are no known and confirmed methods by which the catheter balloon could become distended in normal use of the device, balloon distension is theoretically possible, as repeated and unusual use of balloon catheter in r&d sometimes results in distended balloons.In this assessment, one extensively used r&d catheter, 2 new-but-expired catheters (l/n 02132019-01), and the complaint catheter were inflated (in parallel) with a pressure-regulated air supply.A sliding-loop paper ruler was created for the purposes of wrapping around and performing a circumferential measurement on each balloon when inflated to various pressures.These paper rulers were verified against a certified ruler and found to have an undermeasurement error of approximately (b)(4), which is acceptable tolerance for these comparative measurements, because comparisons are made between measurements produced by identical paper rulers.Additionally, the error is small, predictable, and able to be compensated.The controller (s/n (b)(4)) and catheter (s/n:(b)(4)) underwent functional testing in a series of simulated uses in warm water.The catheter was inserted into the controller, a soft puff was performed without any errors.In addition, before each simulated treatment, several rotational and linear movements were made.In this manner, the provided controller and catheter was found working as designed and performed as intended.Thus, the analysis implies the complaint catheter balloon likely did not reach a diameter far in excess of the esophagus diameter for which the product was designed (30mm).Additionally, with additional inflation, the complaint catheter would have also met its corresponding specification.Thus, in regards to balloon size and elasticity, the complaint catheter was found working as designed and performing as intended.Based on the evaluation and investigation, the controller and catheter were found working as designed and performing as intended.In these regards, nothing was observed that would indicate an issue that might foreseeably have contributed to the patient esophageal tissue tear.The exact cause of the adverse event remains unknown.Mdr 3008780134-2022-00007 is being submitted for the pentax medical gen 2 focal standard catheter, model fg-1028, lot number 03162022-01.This mdr is being submitted for the pentax medical gen 2 controller, model fg-1017, serial number (b)(4).Pentax medical has not received any further information for this event and therefore, considers this medwatch report closed.

Brand Name
CRYOBALLOON ABLATION SYSTEM
Common Device Name
GEN 2 CONTROLLER
Manufacturer (Section D)
PENTAX OF AMERICAS, INC.
303 convention way
redwood city CA 90463
Manufacturer (Section G)
PENTAX OF AMERICAS, INC.
303 convention way
redwood city CA 90463
Manufacturer Contact
william goeller
3 paragon drive
montvale, NJ 07645
8004315880
MDR Report Key15795011
Report Number3008780134-2022-00008
Device Sequence Number11515729
Product Code GEH
UDI-Device Identifier00854924006170
UDI-Public00854924006170
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K190194
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-1017
Device Catalogue NumberFG-1017
Device Lot NumberN/A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/21/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2022
Initial Report FDA Received Date11/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown